MAUDE Adverse Event Report: DEPUY-SYNTHES SPINE CONCORDE LIFT INSTRUMENTS DRIVER SHAFT -AO; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

DEPUY-SYNTHES SPINE CONCORDE LIFT INSTRUMENTS DRIVER SHAFT -AO; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 2878-04-101G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Udi: (b)(4).Dhr review: this lot was quarantined in late april 2017 when the non-conformance was detected and the nc was dispositioned and closed by may 3rd.The non-conformance that this lot was quarantined for was dispositioned use as is, thereby making it acceptable product.A follow up report will be filed upon completion of the investigation.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Once the cage was placed and confirmed under fluoroscopy, surgeon proceeded to expand the cage with the driver shaft and torque limiting handle.The torque limiting handle torqued out once the cage was raised to desired height.When the shaft/handle combo was removed from inserter, surgeon noticed the driver tip had sheared off.Surgeon used a metal cutting midas tip to try and recover the broken fragment but was unsuccessful.
 
Additional Manufacturer Narrative
The concorde lift driver shaft was returned for evaluation.Visual inspection noted that the driver was broken at its distal tip.Optical imaging, on same devices of the same lot, found evidence of a quasi-static torsional overload.These findings were replicated using the destructive testing performed on the driver returned for this complaint.Review of the device history record identified no issues during the manufacturing or release of the product that could have contributed to the problem reported by the customer.The product was released accomplishing all quality requirements.A review of the complaint trend analysis was performed and no systemic trend was identified as a result of the analysis.The root cause cannot be positively determined however fracture analysis conducted on same devices of the same lot found evidence of torsional overload.This is likely due to higher than expected forces being placed on the driver tip during tightening.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends have been observed, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CONCORDE LIFT INSTRUMENTS DRIVER SHAFT -AO
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
DEPUY-SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key6767710
Report Number1526439-2017-10631
Device Sequence Number11140251
Product Code MAX
UDI-Device Identifier10705034531243
UDI-Public(01)10705034531243
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number2878-04-101G
Device Catalogue Number287804101G
Device Lot Number052316-A R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2017
Initial Date Received by Manufacturer 07/19/2017
Supplement Date Received by Manufacturer09/11/2017
Initial Report FDA Received Date08/04/2017
Supplement Report FDA Received Date09/12/2017
Patient Sequence Number1